Alert archive / Idaho / Winter Storm Warnings in 2017

Winter Storm Warning 14, NWS Pocatello, ID

November 15, 2017

NWS Pocatello, ID issued this winter storm warning at Nov 15, 2017, 3:28 AM MST. It took effect at Nov 15, 2017, 6:00 PM MST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2017, 3:28 AM MST (10:28 UTC)
In effect from
Nov 15, 2017, 6:00 PM MST
Expired
Nov 17, 2017, 3:28 AM MST
In force
33 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

776 
WWUS45 KPIH 151028
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
328 AM MST Wed Nov 15 2017


IDZ019-152200-
/O.UPG.KPIH.WS.A.0011.171116T0100Z-171117T0100Z/
/O.NEW.KPIH.WS.W.0014.171116T0100Z-171117T1300Z/
Upper Snake Highlands-
Including the cities of Driggs and Victor
328 AM MST Wed Nov 15 2017

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
MST FRIDAY ABOVE 6000 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 7 to 13 inches, with localized
  amounts up to 18 inches, are expected.

* WHERE...Upper Snake Highlands.

* WHEN...6 PM today to 6 AM Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times, especially over mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ018-031-152200-
/O.UPG.KPIH.WS.A.0011.171116T0100Z-171117T0100Z/
/O.NEW.KPIH.WS.W.0014.171116T0100Z-171117T0100Z/
Sawtooth Mountains-Big and Little Wood River Region-
328 AM MST Wed Nov 15 2017

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
MST THURSDAY ABOVE 6500 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 8 to 14 inches above 6500 feet
  elevation, with localized amounts up to 17 inches, are expected.
  Snow accumulation of 1 to 7 inches are possible below 6500 feet
  elevation.

* WHERE...Sawtooth Mountains and Big and Little Wood River 
  Region.

* WHEN...6 PM today to 6 PM Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times, especially in mountain passes due to heavy
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ023-025-152200-
/O.NEW.KPIH.WW.Y.0031.171116T0100Z-171117T1300Z/
Caribou Highlands-Wasatch Mountains/Idaho Portion-
328 AM MST Wed Nov 15 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 AM MST FRIDAY ABOVE 6500 FEET...

* WHAT...Snow expected. Plan on difficult travel conditions,
  including during the morning commute on Thursday. Tree branches
  could fall as well. Total snow accumulations of 5 to 9 inches,
  with localized amounts up to 13 inches, are expected.

* WHERE...Caribou Highlands and Wasatch Mountains/Idaho Portion.

* WHEN...6 PM today to 6 AM Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times on mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$

For more information from the National Weather Service visit
http://www.weather.gov/pocatello
4 follow-up statements
391 
WWUS45 KPIH 152100
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
200 PM MST Wed Nov 15 2017

IDZ019-161200-
/O.EXT.KPIH.WS.W.0014.171116T0700Z-171117T1900Z/
Upper Snake Highlands-
Including the cities of Driggs and Victor
200 PM MST Wed Nov 15 2017

...WINTER STORM WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MST FRIDAY ABOVE 6000 FEET...

* WHAT...Periods of heavy snow expected. Plan on difficult travel
  conditions especially over Targhee, Teton, and Pine Creek Pass.
  Snow accumulations of 7 to 14 inches are expected above 6000
  feet MSL and anywhere from a trace to 5 inches in the mountain 
  valleys below 6000 feet.

* WHERE...Upper Snake Highlands.

* WHEN...Midnight tonight through noon Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times due to blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food, and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ018-031-161200-
/O.EXT.KPIH.WS.W.0014.171116T0100Z-171117T0600Z/
Sawtooth Mountains-Big and Little Wood River Region-
200 PM MST Wed Nov 15 2017

...WINTER STORM WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO
11 PM MST THURSDAY ABOVE 6500 FEET...

* WHAT...Periods of heavy snow expected. Plan on difficult travel
  conditions especially over Galena and Banner Summit. Snow
  accumulations of 8 to 16 inches is expected above 6500 feet MSL
  and anywhere from a trace to 6 inches in the mountain valleys
  below 6000 feet.

* WHERE...Sawtooth Mountains and Big and Little Wood River 
  Region.

* WHEN...6 PM today through 11 PM Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times due to blowing and drifting snow. Areas of
  freezing rain are possible especially where colder air becomes
  trapped in protected valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food, and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ023-025-161200-
/O.EXT.KPIH.WW.Y.0031.171116T0700Z-171117T1900Z/
Caribou Highlands-Wasatch Mountains/Idaho Portion-
200 PM MST Wed Nov 15 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MST FRIDAY ABOVE 6500 FEET...

* WHAT...Periods of moderate snow expected. Plan on difficult
  travel conditions at times especially over mountain passes. Snow
  accumulations of 5 to 10 inches are expected above 6500 feet MSL
  and anywhere from a trace to 4 inches in the mountain valleys
  below 6000 feet.

* WHERE...Caribou Highlands and Wasatch Mountains/Idaho Portion.

* WHEN...Midnight tonight through noon Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times due to blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$

For more information from the National Weather Service visit
http://www.weather.gov/pocatello
600 
WWUS45 KPIH 161018
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
318 AM MST Thu Nov 16 2017

IDZ019-162200-
/O.CON.KPIH.WS.W.0014.000000T0000Z-171117T1900Z/
Upper Snake Highlands-
Including the cities of Driggs and Victor
318 AM MST Thu Nov 16 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MST FRIDAY
ABOVE 6000 FEET...

* WHAT...Periods of heavy snow expected. Plan on difficult travel
  conditions especially over Targhee, Teton, and Pine Creek Pass.
  Additional snow accumulations of 5 to 12 inches are expected 
  above 6000 feet MSL and anywhere from a trace to 5 inches in the
  mountain valleys below 6000 feet.

* WHERE...Island Park, Driggs, Raynolds Pass, Targhee Pass, Pine
  Creek Pass.

* WHEN...through noon Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times due to blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ018-031-162200-
/O.CON.KPIH.WS.W.0014.000000T0000Z-171117T0600Z/
Sawtooth Mountains-Big and Little Wood River Region-
318 AM MST Thu Nov 16 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 6500 FEET...

* WHAT...Periods of heavy snow expected. Plan on difficult travel
  conditions especially over Galena and Banner Summit. Additional
  snow accumulations of 4 to 12 inches is expected above 6500 feet
  MSL and anywhere from a trace to 4 inches in the mountain 
  valleys below 6000 feet.

* WHERE...Stanley, Banner Summit, and Galena Summit.

* WHEN...through 11 PM Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times due to blowing and drifting snow. Areas of 
  freezing rain are possible especially where colder air becomes 
  trapped in protected valleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ023-025-162200-
/O.CON.KPIH.WW.Y.0031.000000T0000Z-171117T1900Z/
Caribou Highlands-Wasatch Mountains/Idaho Portion-
318 AM MST Thu Nov 16 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST
FRIDAY ABOVE 6500 FEET...

* WHAT...Periods of moderate snow expected. Plan on difficult 
  travel conditions at times especially over mountain passes. 
  Snow accumulations of 5 to 10 inches are expected above 6500 
  feet MSL and anywhere from a trace to 4 inches in the mountain 
  valleys below 6000 feet.

* WHERE...Georgetown Summit, Geneva Summit and Emigration Pass.

* WHEN...through noon Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times due to blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$

For more information from the National Weather Service visit
http://www.weather.gov/pocatello
062 
WWUS45 KPIH 162045
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
145 PM MST Thu Nov 16 2017

IDZ019-171100-
/O.EXT.KPIH.WS.W.0014.000000T0000Z-171117T2200Z/
Upper Snake Highlands-
Including the cities of Driggs and Victor
145 PM MST Thu Nov 16 2017

...WINTER STORM WARNING NOW IN EFFECT UNTIL 3 PM MST FRIDAY ABOVE
6000 FEET...

* WHAT...Periods of moderate to heavy snow. Plan on difficult
  travel conditions especially over mountain passes. Additional
  snow accumulation of 5 to 10 inches above 6000 feet MSL and 1 to
  4 inches in the mountain valleys below 6000 feet through Friday.

* WHERE...Upper Snake Highlands.

* WHEN...Until 3 PM Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times due to blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food, and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ018-031-171100-
/O.EXT.KPIH.WS.W.0014.000000T0000Z-171117T1100Z/
Sawtooth Mountains-Big and Little Wood River Region-
145 PM MST Thu Nov 16 2017

...WINTER STORM WARNING NOW IN EFFECT UNTIL 4 AM MST FRIDAY ABOVE
6500 FEET...

* WHAT...Periods of moderate to heavy snow. Plan on difficult
  travel conditions especially over mountains passes. Additional
  snow accumulations of 5 to 8 inches above 6500 feet MSL and 1 
  to 4 inches in the mountain valleys below 6000 feet through 
  tonight.

* WHERE...Sawtooth Mountains and Big and Little Wood River 
  Region.

* WHEN...Until 4 AM Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times due to blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions can be obtained by calling
5 1 1.

$$

IDZ023-025-171100-
/O.EXT.KPIH.WW.Y.0031.000000T0000Z-171117T2200Z/
Caribou Highlands-Wasatch Mountains/Idaho Portion-
145 PM MST Thu Nov 16 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 PM MST FRIDAY
ABOVE 6500 FEET...

* WHAT...Periods of moderate snow. Plan on slippery road 
  conditions especially over mountain passes. Additional snow 
  accumulations of 5 to 9 inches in the mountains above 6500 feet 
  MSL and 1 to 4 in the mountain valleys below 6000 feet through 
  Friday.

* WHERE...Caribou Highlands and Wasatch Mountains/Idaho Portion.

* WHEN...Until 3 PM Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times due to blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$

For more information from the National Weather Service visit
http://www.weather.gov/pocatello
017 
WWUS45 KPIH 171028
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
328 AM MST Fri Nov 17 2017

IDZ019-172200-
/O.CAN.KPIH.WS.W.0014.000000T0000Z-171117T2200Z/
/O.EXA.KPIH.WW.Y.0031.000000T0000Z-171117T2200Z/
Upper Snake Highlands-
Including the cities of Driggs and Victor
328 AM MST Fri Nov 17 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON ABOVE 6000 FEET...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Occasional snow showers will create slippery road
  conditions especially over mountain passes. Additional snow
  accumulations of up to 4 inches mainly above 6000 feet today.

* WHERE....Island Park, Driggs, Targhee Pass, Pine Creek Pass.

* WHEN...Until 3 PM Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times due to blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$

IDZ018-031-171130-
/O.CAN.KPIH.WS.W.0014.000000T0000Z-171117T1100Z/
Sawtooth Mountains-Big and Little Wood River Region-
328 AM MST Fri Nov 17 2017

...WINTER STORM WARNING IS CANCELLED...

Occasional snow showers are possible today. But additional snow 
amounts will be around an inch or two.

$$

IDZ023-025-172200-
/O.CON.KPIH.WW.Y.0031.000000T0000Z-171117T2200Z/
Caribou Highlands-Wasatch Mountains/Idaho Portion-
Including the city of Henry
328 AM MST Fri Nov 17 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON ABOVE 6000 FEET...

* WHAT...Occasional snow showers will create slippery road
  conditions especially over mountain passes. Additional snow
  accumulations of up to 4 inches mainly above 6000 feet today.

* WHERE...Emigration Pass, Georgetown Summit, Geneva Summit, and
  Border Summit.

* WHEN...Until 3 PM Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times due to blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions can be obtained by calling 5 1 1.

$$

For more information from the National Weather Service visit
http://www.weather.gov/pocatello

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Nov 14, 7:01 PM MST, 8 hours 27 minutes earlier.

Area forecast discussion, Nov 14, 7:01 PM MST, 8 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pocatello ID
701 PM MST Tue Nov 14 2017

.UPDATE...We pulled the trigger on a quick update as some showers
are lingering along the Wyoming border around Driggs north to the
Montana border. We also added some patchy fog across the far Upper
Plain and Island Park Caldera, as well as the Stanley Basin for
late tonight and tomorrow morning. Keyes

&&

.PREV DISCUSSION... /issued 120 PM MST Tue Nov 14 2017/

SHORT TERM...Tonight through Friday. Early afternoon satellite
imagery was showing a low pressure trough and associated
precipitation exiting east of the region while the next in a series
of Pacific storms was advancing into the NW coastal waters.
Numerical models were showing a modest ridge of high pressure
building over the region with clearing skies this evening. By
Wednesday afternoon the ridge shifts east of the region while sub-
tropical moisture is entrained into the cyclonic flow around the low
with the leading edge of this moisture advancing into the CNTRL
mountains. The models are much more moist and protracted with the
evolution of the upper low than yesterday's runs resulting in a warm
moist storm event Wednesday night through Thursday with snow levels
generally running from 6000 to 7500 ft MSL. The latest calculations
continue to show warning level snowfall across the CNTRL mountains
and now the Upper Snake Highlands. Therefore the Upper Snake
Highlands have been added to the Winter Storm Watch. The Caribou
Highlands will likely see advisory level accumulations throughout
the storm event and will probably be added to the mix with the
afternoon package Wednesday. The upper low gradually shifts inland
Wednesday night through Friday exiting the region Friday evening.
Colder temperatures and drier conditions begin to filter into the
region Thursday night and Friday with snow levels falling to valley
floors during that time frame. Snow accumulations within the Snake
River Plain will likely remain below an inch for the entire event.
Strong gusty winds are expected Thursday afternoon and again Friday
possibly requiring an advisory within the Snake River Plain. Daytime
highs will continue to run above normal Wednesday and Thursday
before falling to near normal Friday with the passing storm system.
Huston

LONG TERM...Friday night through next Tuesday night.  Appears as
though the outlying ECMWF has come significantly closer to the GFS
solution for the weekend; that is, it should be dry for most
locations through Sun, except a slight chance for the northwest and
northeast mountain zones. But anything south of Galena summit should
be dry with a warming trend. On Sunday night the GFS is the more
aggressive with the next upstream shortwave already spreading
precipitation through the central Idaho mountains. However, the
ECMWF catches up for a short time Mon with a very similar
precipitation pattern and amounts as the GFS. The sharpest
disagreements occur Mon night as the GFS continues to pour
precipitation into central Idaho especially. By Tue the
precipitation is mostly limited to the Idaho-Wyoming border region.
And even this has cleared by Tue night. So there are only a couple
of periods in question, and for the Mon/Mon Night storm it is a
matter of amounts. Temperatures may be the largest discrepancy. The
500mb heights are considerably lower on the ECMWF, which means
colder and denser air over the Gem State compared to the GFS. This
accounts for the 4 to 6 deg F difference between the two guidance
products. Not really sure who to believe, so perhaps splitting the
difference is the best route for temperatures. As for wind with this
storm, it looks no more than breezy to windy, so the only event
could be a Winter Advisory or Warning for snow amounts in the
central Idaho mountains, possibly the upper Snake River highlands.
Messick

AVIATION...Skies will be clearing all locations during the early
afternoon with the exception of KDIJ (which may take until early
evening). Local wind study indicates early afternoon wind near wind
advisory criteria, so pushed wind to 25G35KT for KPIH and KIDA, and
20G30KT for KBYI, which was out at TAF time due to repair issues,
but should be back. Behind the front, KSUN has northwest wind not
expected to do its usual switch to southeast today, but should
tomorrow. Currently do not see enough precipitation and calm wind to
develop any kind of fog threat tonight. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday evening through Thursday
afternoon for IDZ018-019-031.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 3:28 AM MSTWinter Weather AdvisoryPIH65 hr

Nearby

Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.